Alert archive / Texas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 73, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 20, 2011, 8:58 PM CDT for Hays County, Travis County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2011, 8:58 PM CDT (01:58 UTC)
- Expired
- May 20, 2011, 9:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
Counties Hays County, TX, Travis County, TX
The radar
The Austin/San Antonio radar (KEWX), 48 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 20, 12:28 PM CDT | Severe Thunderstorm Watch | SPC | 10 hr |
The nearest sounding before it
Corpus Christi, TX (KCRP), launched 00:00Z, 2.0 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4855 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 9.0
The text
As transmitted, in the capitals the NWS used until 2016.
310 WUUS54 KEWX 210158 SVREWX TXC209-453-210245- /O.NEW.KEWX.SV.W.0073.110521T0158Z-110521T0245Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 858 PM CDT FRI MAY 20 2011 THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HAYS COUNTY... SOUTH CENTRAL TRAVIS COUNTY... * UNTIL 945 PM CDT. * AT 855 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR WOODCREEK...OR NEAR WIMBERLEY...AND MOVING EAST AT 25 MPH. * SOME LOCATIONS IN THE WARNING INCLUDE DRIFTWOOD...BUDA...TANGLEWOOD FOREST AND ONION CREEK. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3025 9778 3004 9771 2997 9812 3009 9815 TIME...MOT...LOC 0158Z 251DEG 22KT 3006 9803 $$
2 follow-up statements
083 WWUS54 KEWX 210219 SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 919 PM CDT FRI MAY 20 2011 TXC209-453-210245- /O.CON.KEWX.SV.W.0073.000000T0000Z-110521T0245Z/ TRAVIS TX-HAYS TX- 919 PM CDT FRI MAY 20 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR CENTRAL HAYS AND SOUTH CENTRAL TRAVIS COUNTIES... AT 912 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HAYS CITY... OR 7 MILES NORTHEAST OF WIMBERLEY...MOVING EAST AT 20 MPH. SOME LOCATIONS IN THE WARNING AREA INCLUDE MOUNTAIN CITY...HAYS AND BUDA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. && LAT...LON 3018 9784 3003 9782 2997 9812 3009 9809 TIME...MOT...LOC 0220Z 254DEG 15KT 3007 9797 $$
771 WWUS54 KEWX 210230 RRA SVSEWX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 930 PM CDT FRI MAY 20 2011 TXC209-453-210241- /O.CAN.KEWX.SV.W.0073.000000T0000Z-110521T0245Z/ TRAVIS TX-HAYS TX- 930 PM CDT FRI MAY 20 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL HAYS AND SOUTH CENTRAL TRAVIS COUNTIES IS CANCELLED... LAT...LON 3018 9784 3003 9782 2997 9812 3009 9809 TIME...MOT...LOC 0231Z 254DEG 15KT 3008 9792 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 6:57 PM CDT, 2 hours 1 minute earlier.
Area forecast discussion, May 20, 6:57 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 657 PM CDT FRI MAY 20 2011 .UPDATE... TO REMOVE REMAINING COUNTIES FROM SEVERE THUNDERSTORM WATCH 313. .DISCUSSION... CONVECTION CONTINUES TO DECREASE THIS EVENING...AND THE THREAT FOR SEVERE THUNDERSTORMS HAS DIMINISHED. HAVE REMOVED THE REMAINING COUNTIES FROM SEVERE THUNDERSTORM WATCH 313. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS ARE STILL POSSIBLE THROUGH THIS EVENING ACROSS EASTERN PORTIONS OF THE REGION. && .PREV DISCUSSION... /ISSUED 622 PM CDT FRI MAY 20 2011/ DISCUSSION... SEE AVIATION DISCUSSION. AVIATION... SHOWERS AND THUNDERSTORMS ARE DIMINISHING THIS EVENING...BUT ARE STILL POSSIBLE AT KAUS THROUGH 02Z. OTHERWISE...EXPECT MVFR CIGS TO DEVELOP AT I-35 TERMINALS AROUND 03Z WITH MVFR VSBYS IN HAZE/MIST POSSIBLE BETWEEN 06-15Z. IMPROVEMENT SATURDAY WILL BE SLOW...TO VFR BY EARLY AFTERNOON. ISOLATED THUNDERSTORMS ARE POSSIBLE NEAR I-35 TERMINALS SATURDAY AFTERNOON/EVENING...BUT COVERAGE WILL BE ISOLATED. AT KDRT...VFR CONDITIONS ARE FORECAST TO PERSIST EXCEPT FOR A BRIEF WINDOW BETWEEN 11-14Z WHEN MVFR CONDITIONS ARE POSSIBLE. PREV DISCUSSION... /ISSUED 554 PM CDT FRI MAY 20 2011/ DISCUSSION... CONVECTIVE ACTIVITY IS BEGINNING TO WANE AS REGIONAL CAPE VALUES HAVE DROPPED OFF DRAMATICALLY OVER THE LAST HOUR OR SO. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH THIS EVENING MAINLY ALONG AND EAST OF HIGHWAY 281. HOWEVER...THE THREAT FOR SEVERE THUNDERSTORMS APPEARS TO BE LIMITED TO THE NORTHEASTERN TIER OF THE CWA. THEREFORE HAVE CANCELLED THE SEVERE THUNDERSTORM WATCH FOR ALL COUNTIES...EXCEPT...TRAVIS...WILLIAMSON...BASTROP...AND LEE. THE SEVERE THUNDERSTORM WATCH FOR THESE FOUR COUNTIES CONTINUES UNTIL 8 PM. PREV DISCUSSION... /ISSUED 332 PM CDT FRI MAY 20 2011/ DISCUSSION... LINES OF STORMS ARE DEVELOPING ALONG AND EAST OF THE DRY-LINE MAINLY AFFECTING THE NORTHEASTERN HILL COUNTRY FROM LLANO TO LOCKHART TO BASTROP LINE. THESE STORMS WILL CONTINUE TO PROPAGATE EAST NORTHEAST THIS AFTERNOON AND EVENING. SOME OF THESE STORMS HAVE ALREADY PRODUCED NICKEL SIZE HAIL(.88 INCH) OVER THE NORTHERN PART OF LLANO COUNTY. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM THIS EVENING FOR MUCH OF THE NORTHERN HILL COUNTRY AND FAR EASTERN COUNTIES OF SOUTH CENTRAL TEXAS. THE MAIN THREATS OF THESE STORMS ARE LARGE HAIL AND DAMAGING WINDS. AS OF 300 PM...THE EASTERN HALF OF SOUTH CENTRAL TEXAS WAS REPORTING DEW POINT TEMPS AROUND THE MID 60S AND LOW 70S WHILE UNSTABLE CONDITIONS ALOFT ARE FAVORABLE FOR ISOLATED STRONG TO SEVERE STORMS. WEATHER CONDITIONS SHOULD BEGIN TO IMPROVE LATE TONIGHT AS STORMS MOVE EASTWARD AND AWAY FROM SOUTH CENTRAL TEXAS. ANOTHER...ROUND OF SHOWERS AND THUNDERSTORMS ARE EXPECTED ON SATURDAY AFTERNOON AS DRY-LINE APPROACHES HIGHWAY 83...LEAVING MOST OF THE EASTERN HALF OF SOUTH CENTRAL TEXAS UNDER THE INFLUENCE OF ABUNDANT WARM/MOIST AIRMASS. BY SUNDAY...SOME LINGERING SHOWERS OR STORMS ARE POSSIBLE MAINLY ACROSS THE EDWARDS PLATEAU DURING THE LATE AFTERNOON/EVENING HOURS. FOR MONDAY AND TUESDAY...EXPECT PARTLY CLOUDY SKIES ACROSS MUCH OF THE AREA WITH DAYTIME TEMPS AROUND THE LOW 90S AND NEAR 100 ACROSS THE RIO GRANDE PLAINS. ON WEDNESDAY...A PACIFIC COLD FRONT IS EXPECTED TO COME ACROSS SOUTH CENTRAL TEXAS. HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS MAINLY ACROSS THE SOUTHEASTERN COUNTIES. ONCE THE FRONT PASSES ON WEDNESDAY...DRY AND STABLE WEATHER CONDITIONS ARE ANTICIPATED FOR THE REMAINDER OF THE WEEK INCLUDING THE NEXT UPCOMING WEEKEND. FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS ARE POSSIBLE ACROSS WESTERN VAL VERDE COUNTY AS RELATIVE HUMIDITIES DROP TO THE TEENS AND 20S. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 72 94 74 93 73 / 50 20 20 20 10 AUSTIN BERGSTROM INTL AIRPORT 72 94 75 92 73 / 50 20 20 10 10 NEW BRAUNFELS MUNI AIRPORT 71 93 73 92 74 / 50 20 20 10 10 BURNET MUNI AIRPORT 68 92 71 88 71 / 50 20 20 20 10 DEL RIO INTL AIRPORT 63 96 75 95 74 / 10 10 10 20 10 GEORGETOWN MUNI AIRPORT 71 92 73 90 72 / 50 20 20 20 10 HONDO MUNI AIRPORT 66 96 73 95 75 / 30 10 20 10 10 SAN MARCOS MUNI AIRPORT 72 92 75 91 75 / 50 20 20 10 10 LA GRANGE - FAYETTE REGIONAL 74 92 75 90 75 / 50 20 20 10 10 SAN ANTONIO INTL AIRPORT 71 92 75 92 75 / 40 10 20 10 10 STINSON MUNI AIRPORT 71 95 75 94 76 / 40 10 20 10 10 && .EWX WATCHES/WARNINGS/ADVISORIES... NONE. && MESOSCALE/AVIATION...11 SYNOPTIC/GRIDS...25 PUBLIC SERVICE/DATA COLLECTION...19
Hazardous weather outlook, May 20, 7:03 PM CDT, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 703 PM CDT FRI MAY 20 2011 TXZ171>173-183>194-202>209-217>225-228-220015- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 703 PM CDT FRI MAY 20 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TONIGHT... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... THERE WILL BE ELEVATED FIRE WEATHER CONDITIONS OVER THE WESTERN COUNTIES SATURDAY AFTERNOON DUE TO LOW RELATIVE HUMIDITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, May 20, 8:22 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
822 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL DRIFTWOOD 30.12N 98.03W
05/20/2011 E1.00 INCH HAYS TX PUBLIC
NICKEL TO QUARTER SIZE HAIL
&&
EVENT NUMBER EWX1100206
AKFLocal storm report, May 20, 8:26 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
826 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0811 PM HAIL 2 ESE BEE CAVE 30.30N 97.93W
05/20/2011 E0.75 INCH TRAVIS TX TRAINED SPOTTER
&&
EVENT NUMBER EWX1100207
CJMLocal storm report, May 20, 8:34 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
834 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0818 PM HAIL 4 NNW AUSTIN 30.36N 97.78W
05/20/2011 M0.50 INCH TRAVIS TX ASOS
PEA TO MARBLE SIZE HAIL THAT LASTED 4 MINUTES.
&&
EVENT NUMBER EWX1100208
CJMSpecial weather statement, May 20, 8:40 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 840 PM CDT FRI MAY 20 2011 TXZ173-192>194-210230- BASTROP-LEE-TRAVIS-WILLIAMSON- 840 PM CDT FRI MAY 20 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BASTROP... NORTHWESTERN LEE...EASTERN TRAVIS AND SOUTHEASTERN WILLIAMSON COUNTIES UNTIL 930 PM CDT... AT 836 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM THORNDALE TO AUSTIN...AND MOVING SOUTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... AUSTIN BERGSTROM INT AP... ELGIN... COUPLAND... MANOR... NOACK... BEYARSVILLE... DEL VALLE... WEBBERVILLE... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
Local storm report, May 20, 8:42 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
842 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM HAIL 4 NNE AUSTIN 30.36N 97.73W
05/20/2011 M0.25 INCH TRAVIS TX COCORAHS
&&
EVENT NUMBER EWX1100209
AKFLocal storm report, May 20, 8:45 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
845 PM CDT FRI MAY 20 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0840 PM HAIL TANGLEWOOD FOREST 30.17N 97.84W
05/20/2011 M0.25 INCH TRAVIS TX COCORAHS
&&
EVENT NUMBER EWX1100210
AKFThe office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:49 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Hays, Travis, Williamson | 41 min |
| May 20, 8:04 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Hays, Travis | 26 min |
| May 20, 8:27 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Hays, Travis | 23 min |
| May 20, 8:59 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Lee, Travis, Williamson | 61 min |
| May 20, 9:22 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell, Lee, Travis | 38 min |
| May 20, 10:02 PM CDT | Severe Thunderstorm Warning | EWX | Bastrop, Caldwell | 43 min |
| May 20, 10:32 PM CDT | Severe Thunderstorm Warning | EWX | Caldwell, Guadalupe, Hays | 43 min |
| May 21, 4:58 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano, Williamson | 47 min |
| May 21, 5:44 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 46 min |
| May 21, 6:00 PM CDT | Areal Flood Advisory | EWX | Burnet, Llano | 2 hr |
| May 21, 6:00 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 45 min |
| May 21, 6:29 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 46 min |
| May 21, 6:52 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Williamson | 38 min |
| May 21, 6:59 PM CDT | Tornado Warning | EWX | Burnet | 31 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.